Kentucky, 2004

Flooding in Kentucky, March 5 to 6, 2004

March 5 to 6, 2004 · NWS RLX · 3 events in 3 counties and zones

5 inches fell in an interval of 12 hours or less. Several streams overflowed onto roads.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rains of 1.5 to 2.5 inches fell in an interval of 12 hours or less. Several streams overflowed onto roads. Homes in the Westwood area of Boyd County had some basement flooding from Hoods Creek. Otherwise, there was a minimum of property damage. A fatal accident occurred earlier in the evening in northern Carter County. Around 1900E, a family of 5 was likely leaving their property in a pickup truck. Their private access to Lower Grassy Creek Road went through the stream bed of Grassy Creek. The creek was swollen and rising, but not in flood. When they attempted to cross the creek, the force of the current overturned the truck. Rescue crews commented that the father had their 4 year old daughter by the hand, when the girl went into the water. Yet, the two were separated by the swift current. Her body was found on the 7th in Greenup County. The other 4 occupants escaped. Later that night, around 0230E on the 6th, a 42 year old male left his home along Route 854 in western Boyd County. He drove off on his all terrain vehicle. A friend found his ATV tipped over on the side of the road with the engine still running. He likely drove through some high water. His body was found in Rush Creek, about a half mile down the stream from the overturned ATV.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 5, 5:10 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 5, 5:10 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
510 PM EST FRI MAR 5 2004

.UPDATE FOR AFTERNOON PACKAGE...

.DISCUSSION...

510 PM EST FRI MAR 5 2004

KRLX 88D REMAINS DOWN WITH HARDWARE PROBLEMS.  NWS TECHNICIANS WILL
BE WORKING ON IT TONIGHT...AFTER CORRECTIVE PARTS ARRIVE.

TONIGHT AND SATURDAY...

EXPECTING HEAVY RAIN BAND TO BE A BIT FURTHER WEST THAN PREVIOUSLY
ANTICIPATED...CLOSER TO THE OHIO RIVER.  AS A RESULT...HAVE EXPANDED
FLOOD WATCH TO INCLUDE ALL COUNTIES IN CHARLESTON CWA EXCEPT PERRY
AND MORGAN COUNTIES IN OHIO.  1.5 TO 2.0 INCHES OF RAIN LOOKS LIKE A
GOOD BET FOR A PORTION OF THE AREA.  SEVERE STORM THREAT NOT
EXCESSIVE BUT CANNOT RULE OUT A SEVERE WIND GUST OR TWO.

COLD FRONT FINALLY SWINGS THROUGH SATURDAY MORNING.  DECREASING POPS
THROUGH THE DAY...STILL A FEW LINGERING SHOWERS BEHIND IN NW FLOW.
GOING FOR FALLING TEMPERATURES DURING THE AFTERNOON AS H850 COLD
ADVECTION COMMENCES.

SATURDAY NIGHT THROUGH MONDAY NIGHT...

GRADUALLY COOLING DOWN INTO MONDAY. COOLEST 850 AIR ON MONDAY WITH
ABOUT MINUS 8 TO 10C.

NO BIG CHANGES TO PREVIOUS GRIDS.  MAIN CHANCE FOR ACCUMULATING SNOW
SHOWERS IS SUNDAY AFTERNOON AND SUNDAY NIGHT ACROSS THE MOUNTAINOUS
COUNTIES. MAXIMUM TEMPERATURE ON SUNDAY IS TRICKY WITH WEAK SURFACE
LOW PRESSURE PASSING TO OUR NORTH.

TUESDAY THROUGH FRIDAY...
MODELS HAVE COME INTO PRETTY GOOD AGREEMENT IN EXTENDED PERIODS.
ACTIVE PATTERN REMAINS AS NORTHWEST FLOW AND QUICK MOVING CLIPPER
TYPE SYSTEM DOMINATE...AS AMPLIFIED RIDGE HOLDS OVER WESTERN CONUS.
TEMPERATURES WILL REMAIN BELOW NORMAL FOR THE BEGINNING OF THE
PERIOD BUT WARM SLIGHTLY TOWARD WEEKS END.  WILL CONTINUE CHANCE
POPS ON TUESDAY AND THURSDAY WITH CLIPPER SYSTEMS.

RPY/KTB/HC

&&

PREVIOUS DISCUSSION...

1050 AM EST FRI MAR 5 2004

DRIER SURFACE AIR AND A BIT OF A CAP ALOFT ARE HURTING THE SHOWERS
TRYING TO MOVE IN FROM THE WEST. WILL LOWER POPS SOME THIS
AFTERNOON...WITH BEST PRECIPITATION CHANCES COMING IN TONIGHT WITH
THE MAIN WAVE.

RPY
&&

.HYDROLOGY...
420 AM EST FRI MAR 5 2004

SYNOPTIC SCALE QPF APPROACHES BUT DOES NOT APPEAR TO EXCEED FFG
TONIGHT ALL ALONG THE MOUNTAINS.  ISSUED FFA FOR SOUTHERN MOST
MOUNTAIN COUNTIES...AND ALSO WESTWARD BACK ACROSS THE SOUTHERN COAL
FIELDS.  06Z META IS FARTHER WEST WITH QPF GIVEN TIMING OF FRONT AND
WAVE MOVING UP ALONG IT.  THE FAR SOUTHERN COUNTIES STAND THE BEST
CHANCE FOR GETTING INTO THE HEAVIER CONVECTION WHICH WOULD KICK THE
QPF OVER FFG VALUES OF JUST OVER TWO INCHES IN 12 HOURS.

&&

.AVIATION...
100 PM EST FRI MAR 5 2004

STRONG SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON. CLOUDS WILL BE
LOWERING TONIGHT AS A LARGE AREA OF SHOWERS AND POSSIBLY
THUNDERSTORMS MOVE ACROSS THE REGION. WINDS WILL ALSO DECREASE A
BIT. A COLD FRONT WILL THEN PUSH THROUGH LATE TONIGHT AND EARLY
SATURDAY...WITH WINDS SHIFTING TO THE WEST. CLOUDS BEHIND THE FRONT
WILL CONTINUE AS MVFR CONDITIONS...POSSIBLY IFR CONDITIONS IN THE
MOUNTAINS...SLOWLY RAISING DURING SATURDAY AFTERNOON. SOME
INSTABILITY SHOWERS CAN NOT BE RULED OUT ON SATURDAY.

RPY

&&

.RLX WATCHES/WARNINGS/ADVISORIES...

WV...FLOOD WATCH FROM 7 PM TONIGHT UNTIL 7 AM SATURDAY FOR
     ZONES WVZ005>011-013>020-024>032-033>040-046-047.

VA...FLOOD WATCH FROM 7 PM FRIDAY UNTIL 7 AM SATURDAY FOR
     ZONES VAZ003>004.

KY...FLOOD WATCH FROM 7 PM TONIGHT TO 7 AM SATURDAY FOR
     KYZ101>103-105.

OH...FLOOD WATCH FROM 7 PM FRIDAY UNTIL 7 AM SATURDAY FOR
     ZONES OHZ083>087-075-076.

&&
Hazardous weather outlook, Mar 5, 6:05 AM EST, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
605 AM EST FRI MAR 5 2004

KYZ101>103-105-OHZ066-067-075-083>087-VAZ003-004-WVZ005>011-013>020-
024>040-046-047-051530-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
605 AM EST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

SHOWERS AND THUNDERSTORMS WILL FORM IN THE WARM AIR TODAY...OUT
AHEAD OF A COLD FRONT.  DURING THE DAYLIGHT HOURS...THESE SHOWERS
ARE MORE LIKELY OVER SOUTHEAST OHIO AND NORTHEAST
KENTUCKY...COMPARED TO POINTS FURTHER EAST.

TONIGHT...THE AXIS OF HEAVIER SHOWERS WILL SHIFT EAST AND SOUTH...
OUT OF SOUTHEAST OHIO AND NORTHEAST KENTUCKY...BEFORE RAIN AMOUNTS
REACH OVER 1.5 INCHES THERE.  THE MAIN CONCENTRATION OF SHOWERS IS
FIGURED TO SHIFT INTO WEST VIRGINIA AND SOUTHWEST VIRGINIA.

SINCE THE GROWING SEASON HAS NOT STARTED...THE NATIONAL WEATHER
SERVICE WILL BE MONITORING FOR THE POSSIBILITY OF FLOODING.  SPRING
FOLIAGE CUTS DOWN SIGNIFICANTLY ON RUNOFF.  A FLOOD WATCH HAS BEEN
POSTED FOR OUR SOUTHERN COAL FIELDS AND SOUTHERN MOUNTAINS.

THE WETTEST GROUNDS...FROM RECENT RAINS...ARE IN SOUTHEAST OHIO AND
NORTHEAST KENTUCKY.  THE GROUND IS DRIER IN SOUTHERN AND EASTERN
WEST VIRGINIA.  SOME SOUTHERN COUNTIES WOULD NEED 2 INCHES OF RAIN
TO INITIATED FLOODING.  BUT THE HEAVIEST RAINFALL TONIGHT IS NOT
EXPECTED OVER OHIO...RATHER...IT IS FORECAST FOR POINTS EAST.

TRAINING OF SHOWERS IS POSSIBLE...BUT A LIMITING FACTOR COULD EASILY
BE THEIR SPEED.  THESE AREAS OF SHOWERS WILL BE STREAKING RAPIDLY
OFF TO THE NORTHEAST.  THE HEAVIEST SHOWERS AND THUNDERSTORMS ARE
EXPECTED OVER OUR FAR SOUTHERN COUNTIES...CLOSER TO THE MOISTURE
SOURCE.

AS THE AIR TURNS COOLER ON SATURDAY...RAINS WILL BECOME LIGHTER.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

TRM

In the hours before

Special weather statement, Mar 5, 5:24 PM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EST FRI MAR 5 2004

KYZ101>103-105-OHZ075-076-083>087-052315-
ATHENS OH-BOYD KY-CARTER KY-GALLIA OH-GREENUP KY-JACKSON OH-
LAWRENCE OH-LAWRENCE KY-MEIGS OH-VINTON OH-WASHINGTON OH-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...GALLIPOLIS...GRAYSON...
GREENUP...IRONTON...JACKSON...LOUISA...MARIETTA...
MCARTHUR AND POMEROY
524 PM EST FRI MAR 5 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 5:20 PM...A LINE OF HEAVY SHOWERS...WITH EMBEDDED THUNDERSTORMS
WAS RACING EAST...TOWARD SOUTHEAST OHIO AND NORTHEAST KENTUCKY.

BETWEEN 5:30 AND 6:30 PM...THESE SHOWERS SHOULD MOVE THROUGH
VINTON...JACKSON...ATHENS...MEIGS...GALLIA...AND LAWRENCE COUNTIES
IN SOUTHEAST OHIO...PLUS ACROSS GREENUP...CARTER...BOYD...AND
LAWRENCE COUNTIES IN KENTUCKY.

BY 6:30 PM...THESE SHOWERS MAY BE REACHING THE OHIO RIVER AROUND
POMEROY...AND MARIETTA.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE NEAR THESE SHOWERS AND
THUNDERSTORMS.  THE BRIEF HEAVIER RAIN COULD AMOUNT TO A QUICK
QUARTER TO A THIRD OF AN INCH OF RAIN.

KTB
Special weather statement, Mar 5, 6:25 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
625 PM EST FRI MAR 5 2004

OHZ085>087-WVZ007>011-016>020-031-060015-
CALHOUN WV-DODDRIDGE WV-GALLIA OH-HARRISON WV-JACKSON WV-LAWRENCE OH-
MASON WV-MEIGS OH-PLEASANTS WV-RITCHIE WV-ROANE WV-TYLER WV-WIRT WV-
WOOD WV-
INCLUDING THE CITIES OF...CLARKSBURG...ELIZABETH...GALLIPOLIS...
GRANTSVILLE...HARRISVILLE...IRONTON...MIDDLEBOURNE...PARKERSBURG...
POINT PLEASANT...POMEROY...RIPLEY...SPENCER AND WEST UNION
625 PM EST FRI MAR 5 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

BETWEEN 6:30 AND 7:30 THIS EVENING...A FAST MOVING LINE OF SHOWERS
AND THUNDERSTORMS WILL STREAK ACROSS THE MID OHIO VALLEY
COUNTIES...THEN INTO ROANE...WIRT...RITCHIE...CALHOUN...DODDRIDGE AND
HARRISON COUNTIES.

DUE TO THE QUICK FLOW...BRIEF WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE
WITH ANY OF THESE SHOWERS.  THIS WINDS COULD EASILY BREAK OFF SOME
TREE LIMBS.

IF A PARTICULAR CELL GETS STRONGER...A BRIEF SEVERE THUNDERSTORM
WARNING MAY BE REQUIRED.

GO INDOORS BEFORE THE GUSTY SHOWERS ARRIVE.

KTB
Local storm report, Mar 5, 7:30 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
730 PM EST FRI MAR 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     1 SE ST. MARYS          40.53N 84.38W
03/05/2004                   AUGLAIZE           OH   LAW ENFORCEMENT

            2 COMMUNICATION TOWERS LEANING ONTO POWER LINES

0630 PM     TSTM WND DMG     MARIETTA                39.42N 81.45W
03/05/2004                   WASHINGTON         OH   TRAINED SPOTTER

            TREES AND POWER LINES DOWN AT MARIETTA AND WARREN
            TOWNSHIP

0630 PM     TSTM WND DMG     BELPRE                  39.28N 81.59W
03/05/2004                   WASHINGTON         OH   LAW ENFORCEMENT

            TREES DOWN AT BELPRE

0620 PM     TSTM WND DMG     12 E ATHENS             39.32N 81.87W
03/05/2004                   ATHENS             OH   PUBLIC

            MANY TREES DOWN, SMALL STRUCTURES BLOWN OVER AT GUYSVILLE

0555 PM     TSTM WND GST     MCARTHUR                39.25N 82.48W
03/05/2004  0 MPH            VINTON             OH   LAW ENFORCEMENT

            TREES DOWN ON ROUTE 93 SOUTH OF TOWN

&&

CL
Local storm report, Mar 5, 7:33 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FIRST REPORT TO PLEASANTS
COUNTY
NATIONAL WEATHER SERVICE CHARLESTON WV
733 PM EST FRI MAR 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     1 SE ST. MARYS          40.53N 84.38W
03/05/2004                   PLEASANTS          WV   LAW ENFORCEMENT

            2 COMMUNICATION TOWERS LEANING ONTO POWER LINES

0630 PM     TSTM WND DMG     MARIETTA                39.42N 81.45W
03/05/2004                   WASHINGTON         OH   TRAINED SPOTTER

            TREES AND POWER LINES DOWN AT MARIETTA AND WARREN
            TOWNSHIP

0630 PM     TSTM WND DMG     BELPRE                  39.28N 81.59W
03/05/2004                   WASHINGTON         OH   LAW ENFORCEMENT

            TREES DOWN AT BELPRE

0620 PM     TSTM WND DMG     12 E ATHENS             39.32N 81.87W
03/05/2004                   ATHENS             OH   PUBLIC

            MANY TREES DOWN, SMALL STRUCTURES BLOWN OVER AT GUYSVILLE

0555 PM     TSTM WND GST     MCARTHUR                39.25N 82.48W
03/05/2004  0 MPH            VINTON             OH   LAW ENFORCEMENT

            TREES DOWN ON ROUTE 93 SOUTH OF TOWN

&&

CL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Carter

When
March 5, 9:00 PM EST to March 6, 3:00 AM EST
Where
Carter forecast zone
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

Flood, Boyd

When
March 5, 9:00 PM EST to March 6, 3:00 AM EST
Where
Boyd forecast zone
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

Flood, Greenup

When
March 5, 9:00 PM EST to March 6, 3:00 AM EST
Where
Greenup forecast zone
Reported by
NEWSPAPER
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Carter2004-03-054FemaleVehicle/Towed TrailerDirect
Flood, Boyd2004-03-0642MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386212, 5386213, 5386214.